Alert archive / North Carolina / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 37, NWS Raleigh, NC

April 25, 20145 counties in North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Apr 25, 2014, 2:38 PM EDT for 5 counties in North Carolina. It was in force for 67 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 25, 2014, 2:38 PM EDT (18:38 UTC)
Expired
Apr 25, 2014, 3:45 PM EDT
In force
67 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Durham County, NC, Franklin County, NC, Granville County, NC, Vance County, NC, Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 59 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 25, 2:48 PM EDTHAIL 16 W Purnell, NCQUARTER SIZE HAIL AT FALLS LAKE RECREATION AREA
Apr 25, 3:03 PM EDTHAIL 16 Ene Creedmoor, NCPUBLIC REPORT OF NICKLE TO QUARTER SIZE HAIL AT RT96 AND RT56... RELAYED VIA SKYWARN
Apr 25, 3:11 PM EDTHAIL 1Franklinton, NCSPOTTER REPORTS QUARTER SIZE HAIL IN FRANKLINTON
Apr 25, 3:12 PM EDTHAIL 13 N Franklinton, NCSPOTTER REPORTS QUARTER SIZE HAIL 1 MI NORTH OF FRANKLINTON

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 25, 1:19 PM EDTTornado WatchSPC10 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.6 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2014-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2014-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
664 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

892 
WUUS52 KRAH 251838
SVRRAH
NCC063-069-077-181-183-251945-
/O.NEW.KRAH.SV.W.0037.140425T1838Z-140425T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
238 PM EDT FRI APR 25 2014

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANVILLE COUNTY IN CENTRAL NORTH CAROLINA...
  VANCE COUNTY IN CENTRAL NORTH CAROLINA...
  NORTH CENTRAL WAKE COUNTY IN CENTRAL NORTH CAROLINA...
  NORTHWESTERN FRANKLIN COUNTY IN CENTRAL NORTH CAROLINA...
  EAST CENTRAL DURHAM COUNTY IN CENTRAL NORTH CAROLINA...

* UNTIL 345 PM EDT

* AT 237 PM EDT...FIRE OFFICIALS IN DURHAM REPORTED A SEVERE 
  THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND POSSIBLY DAMAGING 
  WINDS IN EXCESS OF 58 MPH. THIS STORM WAS LOCATED NEAR 
  CREEDMOOR...AND MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HENDERSON...OXFORD...CREEDMOOR...BUTNER...FRANKLINTON...KITTRELL...
  STEM...STOVALL...MIDDLEBURG...BEREA...LAKE BUTNER...FALLS LAKE
  STATE REC AREA...FALLS LAKE...FALLS LAKE BOAT RAMP...SATTERWHITE
  POINT MARINA...GILLBURG...GORMAN...PURNELL...SOUTH HENDERSON AND
  DABNEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE 
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... 
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING FOR
CENTRAL NORTH CAROLINA.

LAT...LON 3646 7831 3632 7828 3623 7834 3623 7838
      3613 7843 3612 7842 3612 7843 3603 7851
      3602 7855 3595 7866 3597 7884 3651 7867
TIME...MOT...LOC 1837Z 237DEG 40KT 3603 7868 
$$

DJF
3 follow-up statements
984 
WWUS52 KRAH 251848
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
248 PM EDT FRI APR 25 2014

NCC063-069-077-181-183-251945-
/O.CON.KRAH.SV.W.0037.000000T0000Z-140425T1945Z/
GRANVILLE NC-VANCE NC-WAKE NC-FRANKLIN NC-DURHAM NC-
248 PM EDT FRI APR 25 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR GRANVILLE...VANCE...NORTH CENTRAL WAKE...NORTHWESTERN FRANKLIN
AND EAST CENTRAL DURHAM COUNTIES...
 
AT 247 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING LARGE HAIL UP TO PING PONG BALL SIZE AND DAMAGING WINDS
IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CREEDMOOR...MOVING
NORTHEAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
HENDERSON...OXFORD...CREEDMOOR...BUTNER...FRANKLINTON...KITTRELL...
STEM...STOVALL...MIDDLEBURG...BEREA...LAKE BUTNER...FALLS LAKE STATE
REC AREA...FALLS LAKE...FALLS LAKE BOAT RAMP...SATTERWHITE POINT
MARINA...GILLBURG...GORMAN...PURNELL...SOUTH HENDERSON AND DABNEY.

THE STORM WAS SHOWING SIGNS OF ROTATION. IF THIS ROTATION 
INTENSIFIES...A NEW WARNING MAY BE REQUIRED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. ALTHOUGH A
TORNADO IS NOT IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... 
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. THIS 
STORM HAS A HISTORY OF PRODUCING LARGE HAIL. 

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING FOR
CENTRAL NORTH CAROLINA.

LAT...LON 3646 7831 3632 7828 3623 7834 3623 7838
      3613 7843 3612 7842 3612 7843 3603 7851
      3602 7855 3595 7866 3597 7884 3651 7867
TIME...MOT...LOC 1847Z 235DEG 34KT 3606 7864 

$$

DJF
400 
WWUS52 KRAH 251859
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
259 PM EDT FRI APR 25 2014

NCC063-069-077-181-183-251945-
/O.CON.KRAH.SV.W.0037.000000T0000Z-140425T1945Z/
GRANVILLE NC-VANCE NC-WAKE NC-FRANKLIN NC-DURHAM NC-
259 PM EDT FRI APR 25 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR GRANVILLE...VANCE...NORTH CENTRAL WAKE...NORTHWESTERN FRANKLIN
AND EAST CENTRAL DURHAM COUNTIES...
 
AT 258 PM EDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING
LARGE HAIL UP TO PING PONG BALL SIZE AND DAMAGING WINDS IN EXCESS OF
60 MPH. THIS STORM WAS LOCATED NEAR FRANKLINTON...OR 8 MILES EAST OF
CREEDMOOR...MOVING NORTHEAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
HENDERSON...OXFORD...CREEDMOOR...BUTNER...FRANKLINTON...KITTRELL...
STEM...STOVALL...MIDDLEBURG...BEREA...LAKE BUTNER...FALLS LAKE STATE
REC AREA...FALLS LAKE...FALLS LAKE BOAT RAMP...SATTERWHITE POINT
MARINA...GILLBURG...GORMAN...PURNELL...SOUTH HENDERSON AND DABNEY.

THE FALLS LAKE RECREATION AREA REPORTED QUARTER SIZED HAIL AT 248 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. ALTHOUGH A
TORNADO IS NOT IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW 
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING FOR
CENTRAL NORTH CAROLINA.

LAT...LON 3646 7831 3632 7828 3623 7834 3623 7838
      3613 7843 3612 7842 3612 7843 3603 7851
      3602 7855 3595 7866 3597 7884 3651 7867
TIME...MOT...LOC 1858Z 237DEG 38KT 3611 7854 

$$

DJF
847 
WWUS52 KRAH 251912
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
312 PM EDT FRI APR 25 2014

NCC063-069-077-181-183-251918-
/O.CAN.KRAH.SV.W.0037.000000T0000Z-140425T1945Z/
GRANVILLE NC-VANCE NC-WAKE NC-FRANKLIN NC-DURHAM NC-
312 PM EDT FRI APR 25 2014

...THE SEVERE THUNDERSTORM WARNING FOR GRANVILLE...VANCE...NORTH
CENTRAL WAKE...NORTHWESTERN FRANKLIN AND EAST CENTRAL DURHAM COUNTIES
IS CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED EAST AND A SEVERE 
THUNDERSTORM WARNING HAS BEEN REISSUED FOR THOSE AREAS FARTHER EAST. 
REMEMBER...A TORNADO WATCH IS IN EFFECT UNTIL 9 PM. 

LAT...LON 3646 7831 3632 7828 3623 7834 3623 7838
      3613 7843 3612 7842 3612 7843 3603 7851
      3602 7855 3595 7866 3597 7884 3651 7867
TIME...MOT...LOC 1903Z 237DEG 40KT 3617 7842 

$$

DJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 10:50 AM EDT, 3 hours 48 minutes earlier.

Area forecast discussion, Apr 25, 10:50 AM EDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1050 AM EDT FRI APR 25 2014

.SYNOPSIS...A WARM FRONT WILL LIFT NORTH THROUGH NC AND VA EARLY
TODAY...AHEAD OF A COLD FRONT THAT WILL CROSS THE REGION LATE THIS
AFTERNOON AND EVENING. WEAK HIGH PRESSURE WILL FOLLOW FOR TONIGHT
THROUGH SAT...BEFORE A BACKDOOR COLD FRONT SETTLES INTO THE AREA
FROM THE NORTH SAT NIGHT AND SUN.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1050 AM FRIDAY...

FORECAST REASONING HAS CHANGED VERY LITTLE FROM PREVIOUS FORECAST
WITH A THREAT OF SEVERE WEATHER THIS AFTERNOON...ESPECIALLY ACROSS
THE NORTHERN COASTAL PLAIN AND NORTHEAST PIEDMONT.

LATEST SURFACE ANALYSIS SHOWS A NORTHWARD ADVANCING WARM FRONT
PUSHING ACROSS SOUTHERN NC INTO CENTRAL NC. DEW POINTS HAVE CLIMBED
INTO THE LOWER 60S ACROSS SOUTHERN NC WITH KCTZ /CLINTON/ NOW
REPORTING A STEAMY DEW POINT OF 67. MEANWHILE A CAD LIKE AIR MASS
HAS DEVELOPED ACROSS THE WESTERN PIEDMONT AND TRIAD AREAS WITH VERY
LOW CEILINGS...FOG AND MIST. VISIBLE SATELLITE IMAGERY INDICATES THE
SOUTHERN AND SOUTHEAST PERIPHERY OF THE AIR MASS IS ERODING/MIXING
OUT BUT THE PROCESS WILL LIKELY TAKE ANOTHER COUPLE OF HOURS TO
ARRIVE IN THE TRIAD.

MLCAPE VALUES HAVE CLIMBED ABOVE 500 J/KG NEAR THE SC BORDER AND AS
HEATING CONTINUES AND AS A RICHER AND MORE MOIST AIR MASS ADVANCES
NORTH...EXPECT MLCAPE VALUES TO CLIMB INTO THE 1000-1500 J/KG RANGE
BY LATE THIS AFTERNOON ALONG WITH MID LEVEL LAPSE RATES IN EXCESS OF
6 DEG/KM. THE WIND PROFILE WILL BECOME INCREASINGLY FAVORABLE FOR
ORGANIZED CONVECTION AND SUPERCELLS. RECENT DATA FROM WIND PROFILERS
IN CLAYTON AND DURHAM SUPPORTED BY THE HMT-SEPS PROJECT NOTE A
STRENGTHENING FLOW IN THE 1-6KFT RANGE DURING THE PAST COUPLE OF
HOURS. AMPLE SHEAR IS PRESENT ALREADY WITH THE SPC MESOANALYSIS
INDICATING BULK SHEAR OF 40KTS OR MORE ACROSS CENTRAL NC AND THIS IS
LIKELY TO INCREASE TODAY AS A 50 KT JET AT 500 MB OBSERVED AT KBNA
AND KBMX ADVANCES EAST. PRECIPITATION HAS BEEN FAIRLY LIMITED WITH
THE WARM FRONT SO FAR BUT EXPECT FAIRLY SCATTERED SHOWERS AND
THUNDERSTORMS TO DEVELOP DURING THE NEXT FEW HOURS WITH MORE
SIGNIFICANT CONVECTION ARRIVING FROM THE WEST DURING THE MID TO LATE
AFTERNOON HOURS. CONVECTION ALLOWING MODELS SUGGEST THAT MULTIPLE
LINES OF THUNDERSTORMS MAY SWEEP ACROSS NC... ESPECIALLY ACROSS THE
NORTHERN HALF OF THE STATE WITH DISCRETE CELLS POSSIBLE AHEAD OF THE
LINE. COMPOSITE PROBABILITY CHARTS FROM THE SPC SSEO SUGGEST A HIGH
LIKELIHOOD OF ROTATING UPDRAFTS/SUPERCELLS ACROSS THE NORTHEAST
PIEDMONT AND ESPECIALLY THE NORTHERN COASTAL PLAIN THIS AFTERNOON.
THIS LOCATION HAS THE GREATEST THREAT OF SEVERE WEATHER TODAY AND
THEY MAY EXPERIENCE MULTIPLE ROUNDS OF IT WITH AND A MORE GENERAL
THREAT OF LARGE HAIL AND DAMAGING WINDS ACROSS CENTRAL NC.

HAVE INCREASED POPS IN THE NORTHEAST AND ADDED A MENTION OF GUSTY
WINDS IN THUNDERSTORMS. FORECAST HIGHS IN THE MID 70S TO AROUND 80
STILL LOOK REASONABLE EVEN IN THE WEDGE LIKE AIR AMS IN THE TRIAD.
-BLAES

FROM THE PREVIOUS DISCUSSION...

PRINCIPLE FORECAST CONCERN FOR TODAY WILL BE THE EVOLUTION OF
CONVECTION - SOME SEVERE - IN A COMPLEX SURFACE PATTERN DOWNSTREAM
OF A PRIMARY SURFACE LOW AND TRAILING COLD FRONT ANALYZED FROM IL
SOUTHWESTWARD THROUGH THE LOWER MS VALLEY/TO SOUTHERN TX THIS
MORNING. A WARM FRONT IN ADVANCE OF THE PARENT LOW - ONE THAT MARKS
THE LEADING EDGE OF BOUNDARY LAYER MOISTURE SUPPORTIVE OF
SURFACE/MIXED LAYER-BASED CONVECTION - WILL RETREAT QUICKLY
NORTHWARD WITH A STRENGTHENING LLJ...FROM THE SAVANNAH BASIN AND
ACROSS THE CAROLINAS THIS MORNING. THIS BOUNDARY WILL CONTINUE TO
DEVELOP/RETREAT NORTHWARD AND ASSUME AN INCREASINGLY NW TO SE
ORIENTATION FROM NORTH-CENTRAL VA SOUTHEASTWARD TO THE VA
TIDEWATER/NE NC THIS AFTERNOON.

ALOFT...A COMPACT NEGATIVELY-TILTED SHORTWAVE TROUGH NEAR THE MO
BOOTHEEL WILL DEAMPLIFY ENE ACROSS THE CENTRAL APPALACHIANS AND
MIDDLE ATLANTIC STATES THIS AFTERNOON - SLIGHTLY OUTPACING THE
SYNOPTIC SURFACE COLD FRONT...WHICH IS NOT EXPECTED TO CROSS CENTRAL
NC UNTIL BETWEEN 23-04Z THIS EVENING. THE FOCUS FOR CONVECTION TODAY
WILL CONSEQUENTLY LIKELY BE IN ASSOCIATION WITH 1) THE WARM FRONT
EARLY IN THE DAY...WHEN INITIALLY SCATTERED ELEVATED SHOWERS...WILL
BECOME INCREASINGLY ROOTED IN THE BOUNDARY LAYER OWING TO BOTH
DIURNAL/DIABATIC HEATING AND BOUNDARY LAYER MOISTURE RECOVERY/
TRANSPORT WITH THE PASSAGE OF THE WARM FRONT...AND 2) ALONG A PRE-
FRONTAL SURFACE TROUGH/CONFLUENCE AXIS THAT WILL DEVELOP FROM
WESTERN NC EASTWARD ACROSS THE PIEDMONT AND COASTAL PLAIN THIS
AFTERNOON - COINCIDENT WITH THE CONCENTRATED FORCING FOR ASCENT
ATTENDING THE AFOREMENTIONED SHORTWAVE TROUGH.

THERMODYNAMICS WILL BE GOOD...WITH H85-5 LAPSE RATES FORECAST TO
EXCEED 6 C/KM OWING LARGELY TO DIFFERENTIAL THERMAL ADVECTION IN
THAT LAYER. IN ADDITION TO THE STEEP LAPSE RATES ALOFT...STEADILY
INCREASINGLY MID LEVEL FLOW/0-6 KM BULK SHEAR IN ASSOCIATION WITH
THE APPROACH/ARRIVAL OF THE SHORTWAVE TROUGH/MID LEVEL JET WILL
PROVE SUFFICIENT FOR STORM ORGANIZATION...AND AN ASSOCIATED THREAT
OF LARGE HAIL AND DAMAGING WINDS AREA-WIDE. HOWEVER...THE LIKELIHOOD
OF SUPERCELLS WILL BE MAXIMIZED OVER THE EASTERN SANDHILLS AND
COASTAL PLAIN NORTHEASTWARD INTO SOUTH-CENTRAL/SOUTHEASTERN VA - IN
AN AREA BOUNDED BY THE PRE-FRONTAL TROUGH TO THE WEST AND THE WARM
FRONT TO THE NORTHEAST. SURFACE FLOW WILL BE LOCALLY BACKED IN THOSE
AREAS...SUCH THAT CYCLONICALLY-CURVED FORECAST HODOGRAPHS WILL
LENGTHEN/SRH VALUES WILL INCREASE INTO THE 200-300 M2/S2 RANGE -
SUPPORTIVE OF ISOLATED TORNADOES.

ALTHOUGH IT WILL REMAIN UNSTABLE BEHIND THE PRE-FRONTAL
TROUGH...VEERED SURFACE FLOW AND THE LOSS OF LARGER SCALE FORCING
FOR ASCENT ACCOMPANYING THE PASSING SHORTWAVE TROUGH WILL END THE
SEVERE WEATHER THREAT AND CAUSE THE SURFACE COLD FRONT TO PASS WITH
RELATIVELY LITTLE FANFARE THIS EVENING...WITH PERHAPS A BAND OF
WIDELY SCATTERED SHOWERS AND AN ISOLATED STORM - IF THAT.
OTHERWISE...IT WILL BE BREEZY AND WARM TODAY...WITH HIGHS IN THE
MIDDLE 70S TO AROUND 80 DEGREES...BUT WITH A DISTRIBUTION MODULATED
BY POCKETS OF DENSER CLOUD COVER AND CONVECTION.

A SUBSIDENT...COOLER...AND DRIER AIR MASS WILL FOLLOW THE COLD FRONT
EASTWARD AND RESULT IN CLEARING SKIES...WITH WIDE-RANGING LOWS FROM
45-55 DEGREES TONIGHT...COOLEST OVER THE SOUTHERN AND WESTERN
PIEDMONT WHERE A SEVERAL HOUR PERIOD OF RADIATIONAL COOLING WILL BE
PROBABLE AS HIGH PRESSURE BUILDS INTO THE SOUTHERN AND CENTRAL
APPALACHIANS BY 12Z SAT.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 300 AM FRIDAY...

DRY WEATHER WITH SEASONABLE TEMPERATURES WILL ENSUE FOR THE WEEKEND
IN THE WAKE OF THE COLD FRONT FRIDAY NIGHT AS A MILD SURFACE HIGH
SURFACE BUILDS INTO THE AREA LOWER MS VALLEY/NORTHERN GULF COAST
STATES ON SATURDAY. A COMPACT UPPER LOW/TROUGH OVER THE UPPER GREAT
LAKES WILL MOVE EASTWARD-SOUTHEASTWARD THROUGH SOUTHERN NEW ENGLAND
ON SUNDAY. ATTENDANT HEIGHT FALLS ALOFT ACROSS THE NORTHERN MID-
ATLANTIC STATES WILL DRIVE A SECONDARY BACK-DOOR COLD FRONT
SOUTHWARD INTO THE AREA SUNDAY AND SUNDAY NIGHT...THATS PROG TO
STALL AND WASH OUT ACROSS THE AREA AS IT ENCOUNTERS INCREASING
HEIGHTS ALOFT AS SHORTWAVE RIDGE BUILDS INTO THE AREA FROM THE
SOUTHWEST. OTHER THAN A FEW CLOUDS...EXPECT LITTLE SENSIBLE WEATHER
FROM THIS FEATURE WITH CONTINUED DRY CONDITIONS TO CLOSE OUT THE
WEEKEND. HIGHS ONE CATEGORY ABOVE NORMAL...75 TO 80. LOWS IN THE
LOWER TO MID 50S.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 300 AM FRIDAY...

AN ACTIVE AND UNSETTLED WEATHER PATTERN LOOKS TO BE IN THE CARDS
FROM THE MS VALLEY EASTWARD FOR MUCH OF THE UPCOMING WORK WEEK..
OWING TO THE DEVELOPMENT OF A STRONG CLOSED UPPER LOW OVER THE
SOUTHWESTERN US THAT WILL DRIFT SLOWLY NORTH AND EAST...HAMPERED BY
A DEVELOPING REX BLOCK OVER SOUTH CENTRAL CANADA.

WHILE MODELS ARE ARE IN GOOD AGREEMENT WITH THE OVERALL BIG
PICTURE/LOCATION OF SYNOPTIC FEATURES...FINER FORECAST DETAILS ARE
STILL CURRENTLY BEYOND MODEL RESOLUTION...FURTHER COMPLICATED
LOCALLY WITH MODEL DEPICTION OF AN EARLY WARM SEASON DAMMING EVENT
ACROSS PORTIONS OF THE CAROLINAS AND VIRGINIAS MONDAY AND INTO
TUESDAY WITH A WARM/WEDGE FRONT BISECTING SOUTHERN PORTIONS OF THE
AREA. SENSIBLE WEATHER IMPACTS MONDAY AND INTO TUESDAY COULD BE
DELAYED UNTIL THE MID TO LATE WEEK TIME PERIOD...WITH CENTRAL NC
LYING UNDERNEATH THE FORMIDABLE RIDGING ALOFT...DOWNSTREAM OF THE
UPPER JUGGERNAUT AND EAST OF THE STRONGER SOUTHERN MOISTURE FEED
THATS LOOKS TO REMAIN LARGELY WEST OF THE MOUNTAINS. SUCH AN IDEA
FITS WELL WITH THE LARGE SCALE BLOCKING UPPER AIR PATTERN THAT WILL
BE IN PLACE WITH THE MORE SIGNIFICANT THREAT OF HEAVY RAIN AND
SEVERE STORMS COMING WEDNESDAY AND INTO THURSDAY. FORECAST SHOULD
BECOME CLEARER/LESS MURKY BY SUNDAY ONCE THE UPPER LOW FORMS. UNTIL
THEN...WILL FAVOR FORECAST CONTINUITY WITH CONTINUATION OF HIGH
CHANCE/LIKELY POPS. WIDESPREAD CLOUDS AND PROSPECTS OF PRECIP SHOULD
KEEP TEMPERATURES NEAR NORMAL... AND POSSIBLY EVEN A GOOD 5 TO 8
DEGREES BELOW NORMAL MONDAY AND TUESDAY ACROSS THE NORTHERN PORTIONS
OF THE PIEDMONT...NORTH OF THE WEDGE FRONT. WARMER MORE UNIFORM
TEMPERATURES BY THURSDAY AS WEDGE SECTOR OVERTAKES THE AREA.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
AS OF 705 AM FRIDAY...

A DEVELOPING SOUTHERLY RETURN FLOW IN ANTI-CYCLONIC FLOW AROUND HIGH
PRESSURE ALONG THE COAST...WILL CAUSE LOW LEVEL MOISTURE TO INCREASE
OVER NC THIS MORNING...SUCH THAT IFR-MVFR STRATUS CLOUDS ARE LIKELY
TO AFFECT PORTIONS OF CENTRAL AND WESTERN NC THROUGH 16Z - LOWEST
AND MOST LIKELY AT TRIAD TERMINALS. THE PASSAGE OF A WARM FRONT THIS
MORNING WILL ALSO SUPPORT THE DEVELOPMENT OF SCATTERED SHOWERS ALSO
THROUGH AROUND 16Z...FOLLOWED BY A BREEZY SW SURFACE WIND AND
SHOWERS AND THUNDERSTORMS BECOMING NUMEROUS THIS AFTERNOON...AHEAD
OF A COLD FRONT THAT WILL CROSS THE AREA LATE THIS AFTERNOON AND
EVENING. CLEAR AND COOLER CONDITIONS IN WNW POST-FRONTAL FLOW WILL
FOLLOW FOR TONIGHT.

OUTLOOK: UNSETTLED WEATHER - WITH PERIODS OF SUB-VFR CONDITIONS AND
RAIN/SHOWERS/THUNDERSTORMS - IN THE VICINITY OF A STALLED SURFACE
FRONTAL ZONE AND IN A REGIME OF PERTURBED AND MOIST SW FLOW
ALOFT...WILL OCCUR EARLY TO MID NEXT WEEK.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...MWS
NEAR TERM...BLAES/MWS
SHORT TERM...CBL
LONG TERM...CBL
AVIATION...MWS
Hazardous weather outlook, Apr 25, 1:47 PM EDT, 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
147 PM EDT FRI APR 25 2014

NCZ007>011-021>028-038>043-073>078-083>086-088-089-261800-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
147 PM EDT FRI APR 25 2014

...TORNADO WATCH 91 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS...AND PERIODS OF
HEAVY RAIN...WILL EXIST EARLY TO MID NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Apr 25, 2:12 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
212 PM EDT FRI APR 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     HAIL             1 WNW CHAPEL HILL       35.94N  79.06W
04/25/2014  M1.00 INCH       ORANGE             NC   FIRE DEPT/RESCUE

            CHAPEL HILL FIRE DEPARTMENT REPORTED QUARTER SIZE HAIL

&&

EVENT NUMBER RAH1401293

KRR
Local storm report, Apr 25, 2:26 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
226 PM EDT FRI APR 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     HAIL             POPE AFB                35.18N  79.03W
04/25/2014  M0.50 INCH       CUMBERLAND         NC   ASOS

            HALF INCH HAIL OBSERVED AT POPE AIR FORCE BASE

&&

EVENT NUMBER RAH1401294

KRR
Special weather statement, Apr 25, 2:26 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
226 PM EDT FRI APR 25 2014

NCZ011-027-251900-
HALIFAX-NASH-
226 PM EDT FRI APR 25 2014

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF WEST CENTRAL HALIFAX
AND NORTHEASTERN NASH COUNTIES UNTIL 300 PM EDT...

AT 225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES NORTH OF DORTCHES...OR 14 MILES
SOUTHWEST OF HALIFAX...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ENFIELD...WHITAKERS...MEDOC MOUNTAIN STATE PARK...GLENVIEW AND
BATTLEBORO.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING FOR
CENTRAL NORTH CAROLINA.

LAT...LON 3624 7760 3614 7767 3615 7768 3615 7770
      3612 7770 3611 7771 3605 7775 3609 7797
      3630 7789
TIME...MOT...LOC 1825Z 207DEG 23KT 3620 7780

13
Local storm report, Apr 25, 2:32 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
232 PM EDT FRI APR 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             3 S GORMAN              35.99N  78.81W
04/25/2014  E1.00 INCH       DURHAM             NC   FIRE DEPT/RESCUE

            QUARTER SIZE HAIL

&&

EVENT NUMBER RAH1401295

TCC
Local storm report, Apr 25, 2:34 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
234 PM EDT FRI APR 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     HAIL             1 W BETHESDA            35.95N  78.87W
04/25/2014  M0.88 INCH       DURHAM             NC   TRAINED SPOTTER

&&

EVENT NUMBER RAH1401296

TCC
Special weather statement, Apr 25, 2:34 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
234 PM EDT FRI APR 25 2014

NCZ024-025-040-041-251900-
WAKE-ORANGE-CHATHAM-DURHAM-
234 PM EDT FRI APR 25 2014

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHWESTERN WAKE...
SOUTHEASTERN ORANGE...CENTRAL CHATHAM AND SOUTHWESTERN DURHAM
COUNTIES UNTIL 300 PM EDT...

AT 234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF CARRBORO...OR 7 MILES NORTHEAST
OF PITTSBORO...MOVING NORTHEAST AT 65 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DURHAM...CARY...CHAPEL HILL...PITTSBORO...CARRBORO...APEX...HOLLY
SPRINGS...MORRISVILLE...CROSSWINDS BOATING CENTER AND SEAFORTH BOAT
DOCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. DEADLY LIGHTNING STRIKES CAN OCCUR WELL AHEAD
OF AN APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN AND WIND. MAKE
SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING
OUTDOOR ACTIVITY.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING FOR
CENTRAL NORTH CAROLINA.

LAT...LON 3583 7879 3559 7889 3559 7905 3561 7907
      3563 7914 3558 7919 3558 7928 3573 7943
      3596 7902
TIME...MOT...LOC 1834Z 234DEG 56KT 3580 7908

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 12:25 PM EDTSpecial Weather StatementRAHGuilford50 min
Apr 25, 12:51 PM EDTSpecial Weather StatementRAHOrange39 min
Apr 25, 1:04 PM EDTSpecial Weather StatementRAHAlamance41 min
Apr 25, 1:13 PM EDTSpecial Weather StatementRAHMoore47 min
Apr 25, 1:21 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford, Orange39 min
Apr 25, 1:24 PM EDTSpecial Weather StatementRAHWilson36 min
Apr 25, 1:32 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Hoke43 min
Apr 25, 1:53 PM EDTSevere Thunderstorm WarningRAHAlamance, Orange, Person52 min
Apr 25, 1:57 PM EDTSpecial Weather StatementRAHNash33 min
Apr 25, 2:04 PM EDTSpecial Weather StatementRAHLee, Moore26 min
Apr 25, 2:08 PM EDTSevere Thunderstorm WarningRAHDurham, Granville, Orange67 min
Apr 25, 2:09 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Nash36 min
Apr 25, 2:10 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Sampson50 min
Apr 25, 2:26 PM EDTSpecial Weather StatementRAHHalifax34 min
Apr 25, 2:34 PM EDTSpecial Weather StatementRAHChatham26 min
Apr 25, 2:51 PM EDTSpecial Weather StatementRAHJohnston39 min
Apr 25, 2:57 PM EDTSpecial Weather StatementRAHHalifax33 min
Apr 25, 3:03 PM EDTSevere Thunderstorm WarningRAHFranklin, Granville, Vance, Warren57 min
Apr 25, 3:34 PM EDTSevere Thunderstorm WarningRAHJohnston, Wayne41 min
Apr 25, 3:35 PM EDTSpecial Weather StatementRAHAlamance, Guilford, Orange, Person, Randolph40 min
Apr 25, 3:43 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax, Nash62 min
Apr 25, 3:47 PM EDTTornado WarningRAHFranklin, Halifax, Nash, Warren43 min
Apr 25, 3:50 PM EDTSevere Thunderstorm WarningRAHGranville, Person, Vance40 min
Apr 25, 3:52 PM EDTSevere Thunderstorm WarningRAHGuilford, Randolph38 min
Apr 25, 3:59 PM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth61 min
Apr 25, 4:01 PM EDTTornado WarningRAHWayne44 min
Apr 25, 4:11 PM EDTSevere Thunderstorm WarningRAHFranklin, Vance, Warren64 min
Apr 25, 4:18 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Orange57 min
Apr 25, 4:19 PM EDTTornado WarningRAHHalifax41 min
Apr 25, 4:22 PM EDTSpecial Weather StatementRAHGuilford53 min
Apr 25, 4:27 PM EDTSevere Thunderstorm WarningRAHGuilford, Randolph63 min
Apr 25, 4:37 PM EDTSevere Thunderstorm WarningRAHGranville, Person, Vance, Warren38 min
Apr 25, 4:46 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax, Nash59 min
Apr 25, 4:59 PM EDTSpecial Weather StatementRAHDurham, Wake61 min
Apr 25, 5:18 PM EDTSevere Thunderstorm WarningRAHDurham, Franklin, Granville, Vance, Wake42 min
Apr 25, 5:20 PM EDTSpecial Weather StatementRAHAlamance, Chatham, Guilford, Orange, Randolph55 min
Apr 25, 5:20 PM EDTTornado WarningRAHEdgecombe, Halifax40 min
Apr 25, 5:42 PM EDTFlash Flood WarningRAHFranklin, Halifax, Vance, Warren3 hr
Apr 25, 5:45 PM EDTSevere Thunderstorm WarningRAHFranklin, Halifax, Nash, Warren45 min
Apr 25, 6:12 PM EDTSevere Thunderstorm WarningRAHWayne33 min
Apr 25, 6:19 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax, Johnston, Nash, Wayne, Wilson56 min
Apr 25, 6:40 PM EDTAreal Flood AdvisoryRAHEdgecombe, Halifax, Johnston, Nash, Wayne, Wilson2 hr
Apr 25, 7:10 PM EDTSpecial Weather StatementRAHWayne35 min
Apr 25, 7:23 PM EDTSevere Thunderstorm WarningRAHWayne37 min
Apr 25, 7:48 PM EDTSpecial Weather StatementRAHSampson57 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.